7th MAY 2020 - Page 24



38
Wednesday, March 7, 2018
www.irishnews.com
Could cannabis oil
be the answer to an
essential tremor? I
IN MY VIEW...
Sadly some
allergies mean
only eating
home-cooked
By Dr Martin Scurr
ASK THE GP
DR MARTIN
SCURR
FOR the past 18 years, I’ve
Q
suffered with essential tremor,
which has got worse and severely
affects my ability to do many
things.
On several occasions, I’ve had
to call my wife for help to remove a
mug of coffee or tea, as I’m unable
to control the shaking.
I tried the beta-blocker
propranolol (120mg) daily, but it
wasn’t effective and caused sideeffects such as breathlessness. My
GP tried me on an epilepsy tablet,
which also proved unsuccessful.
Is it possible cannabis oil would
help?
ESSENTIAL tremor is the most
A
common of all movement
disorders and can be so severe that
it causes significant problems, as you
have described.
While it’s not known what triggers
the condition, it is typically treated
with beta-blockers, which are thought
to work by blocking certain nerve
impulses.
Beta-blockers are usually
effective — but it does not surprise
me that propranolol hasn’t worked
for you, because you say in your
longer letter that you are already
taking a beta-blocker, atenolol, for
a heart condition, and, if that wasn’t
already working for the tremor, then
propranolol wouldn’t, either.
Anticonvulsants, such as the one
you tried, can be effective: primidone
is typically prescribed and, in some,
can reduce the tremor magnitude
by about 50 per cent. Other
anticonvulsants that reduce tremor
include gabapentin and topiramate.
Alcohol also reduces essential
tremor. You may already be aware of
this, but, although a small amount —
such as a small glass of wine before
each meal — may help initially, a
growing tolerance means that, over
time, greater quantities are required,
with inevitable side-effects and the
potential risk to health.
Addressing your question as to
whether cannabis oil might help,
the answer is no. The commercially
available cannabis oil is known as
CBD oil (it contains only the tiniest
amount of the substance, THC, that
causes a ‘high’).
Although there is increasing
interest in the potential therapeutic
benefits of this and other cannabisderived compounds, there is no
evidence yet published in respect of
movement disorders — so far, the
research into this has been carried
out only on animals.
It is a different story with
neurological conditions known to
affect the brain and regulation of
Caption style to go ini n this space Caption style to go ini n this space Caption style to go ini n this space
movement, such as epilepsy, which
do seem to respond to the cannabis
treatments.
There are other options. A different
anticonvulsant might have better
effect.
Surgery to destroy a small section
in the part of the brain involved in
the contraction of muscles may be
suggested in the most severe cases.
I recommend returning to your
GP to discuss these and sincerely
hope you find some relief from these
troubling symptoms.
SINCE a bout of flu, I’ve had a
Q
blocked ear, which makes me
feel socially detached.
My doctor has diagnosed
eustachian tube dysfunction and
says that I must be patient — but
I’m worried it might become
permanent.
So far, I’ve been prescribed an
ear spray, two lots of antibiotics
and a nasal spray. I’m also doing
steam inhalations three times
a day, using a heat pad and
massaging around the area.
No one has seen inside my
ear, so it has just been educated
guesswork so far. Should I see a
specialist?
EUSTACHIAN tube dysfunction
A
is where the tube that connects
the middle ear to the back of the nose
becomes plugged up by persisting,
glue-like mucus, as often occurs after
a cold or flu.
The role of the eustachian tube is
to ensure the air in the middle ear
(which sits behind the eardrum) is the
same pressure as that around you.
It has a small valve at one end
that opens and closes to adjust that
pressure — if you swallow once, you
will hear the click as the valve opens
and closes.
If you have a respiratory infection,
mucus can be driven up the tube
from the nose, or it may form in the
tube itself — and that mucus may
persist. This is known as glue ear.
Sometimes, the valve action does
not work as normal after an infection.
In your longer letter, you say you
regularly try the Toynbee and Valsalva
manoeuvres — this is essentially
when you pinch the nose and
swallow or blow.
I fear this is unlikely to help an
enduring problem — and the same
could be said for the massage and
heat pads, beyond providing a
source of comfort.
If it is glue ear, another option is
autoinflation. This involves using a
special balloon several times a day,
which you blow up in the nose to try
to dislodge mucus. This is painless,
but it takes time.
Grommets — tiny tubes that are
inserted surgically to help drain
any build-up of fluid — may be
suggested.
What surprises me is that, as you
say, the diagnosis has, so far, been
reached by educated guesswork,
because your ear has not been
examined.
More than once, I’ve suspected
eustachian tube dysfunction, but then
found, when examining the patient’s
ear, that the ear canal was, in fact,
packed with wax.
I suggest your ear is examined.
If there is no wax, then a test called
an impedance audiogram — where
a device that pushes a puff of air
onto the eardrum is used to measure
the resistance as the pressure rises
— will confirm whether it really is
eustachian tube dysfunction.
At this stage, after months of
symptoms, I agree that the opinion
of an ear, nose and throat consultant
will be of value — so do speak to
your GP.
© Solo dmg media
WRITE TO DR SCURR
To copntact the GP, write to
‘Dr Martin Scurr, Health &
Lifestyle, The Irish News, 113117 Donegall Street, Belfast
BT12GE’ or email askthegp@
irishnews.com. Include your
contact details. Dr Scurr
cannot enter into personal
correspondence. Replies should
be taken in a general context
and always consult your own GP
with any health worries.
n my opinion, anyone with
a known severe allergy
cannot take the risk of
eating manufactured foods.
There are too many pitfalls and
too many unknowns — as the
tragic story of Natasha EdnanLaperouse, who died after
suffering an allergic reaction to
a Pret A Manger sandwich, has
shockingly demonstrated.
The teenager died in 2016
after eating the sandwich
which, unbeknown to her,
contained sesame, to which
she was allergic.
And then, last weekend, we
read of another lethal episode,
in which a woman died after
eating what was purportedly
a vegan sandwich, but which
was contaminated with milk
protein in the dairy-free yoghurt
it contained.
As doctors, we have a
touching confidence that an
injection of adrenaline will
stop an anaphylactic reaction.
However, in Natasha’s instance,
two injections of adrenaline
failed to halt hers. A successful
recovery is, sadly, not always
the case. I have been no
stranger to such events: the
dietitian attached to my practice
developed allergies to some
fish, strawberries and melon
in adult life and long after her
training. I have never known
her go anywhere without an
adrenaline self-injector.
Both she and I have been
involved in the emergency
management of patients in the
throes of near-catastrophic
food allergy.
The bitter lesson we
must learn from these sad
stories is that food allergy
can, in rare cases, be such
a severe vulnerability that
the consumption of any
manufactured foods cannot
be trusted, irrespective of
legislation, of good care by
providers, of detailed labelling,
or thoughtful deliberation by
the purchaser.
Yes, it is a great restriction
for the individual at risk,
damaging to their quality
of life and erosive of many
freedoms — but someone
with a severe allergy can only
truly trust foods made from
ingredients where they know
the provenance.
That is the only true and safe
protection.

Paperturn



Powered by


Full screen Click to read
Paperturn flipbook
Search
Overview
Download as PDF
Print
Shopping cart
Full screen
Exit full screen